A 62-year-old man lost the feeling in both his legs after the regular long term use of a denture fixative containing zinc, reveal doctors writing in the online journal BMJ Case Reports.
The man was referred to a neurology clinic after developing numbness, pain and weakness in his legs. The symptoms, which had lasted for more than six months, stopped him from leaving the house.
An MRI (magnetic resonance imaging) scan revealed spinal cord abnormalities and after several tests he was diagnosed with copper deficiency myelopathy (CDM).
CMD is a neurological disorder which can cause loss of feeling and numbness in the arms and legs.
The man explained that he had been using 2-4 tubes of denture fixative that contained zinc every week for the past 15 years because of his ill-fitting false teeth.
Excess zinc intake can interfere with the absorption of copper, leading to neurological problems, in rare cases.
The man was advised to stop using the fixative and given copper supplements to treat his symptoms. But he didn't recover completely, and the doctors warn that irreversible nerve damage may be a consequence of a delayed diagnosis of CDM.